Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 90, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 7:44 AM EST for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 7:44 AM EST (12:44 UTC)
- Expired
- Nov 19, 2003, 11:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 191247
FFWRNK
VAC173-191600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 AM EST WED NOV 19 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED A
* FLASH FLOOD WARNING FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1100 AM EST
* AT 744 AM EST...LAW ENFORCEMENT REPORTED FLOODING IN THE
SALTVILLE...CHILHOWIE...SUGAR GROVE AND MARION AREAS. RADAR
SHOWED A BAND OF SHOWERS WITH HEAVY RAIN MOVING THROUGH THE
COUNTY. THIS HEAVY RAIN WILL LIKELY PERSIST THROUGH 9:30 AM.
RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN. AN
ADDITIONAL INCH OF RAIN IS LIKELY. THIS WILL AGGRAVATE
ONGOING FLOODING. MAINSTEM RIVER FLOODING ALONG THE SOUTH...
MIDDLE AND NORTH FORKS OF THE HOLSTON RIVER IS ALSO LIKELY.
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1045 AM EST INCLUDE
SUGAR GROVE...
SALTVILLE...
CHILHOWIE...
MARION...
GROSECLOSE...
BROADFORD...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3699 8149 3697 8142 3694 8140 3679 8129
3667 8160 3691 8177 3695 8163 3696 8162
$$
06What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 7:30 AM EST, 14 minutes earlier.
Area forecast discussion, Nov 19, 7:30 AM EST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 730 AM EST WED NOV 19 2003 .DISCUSSION... ZONES WL BE UPDATED SOON TO INCLUDE NEW TORNADO WATCH FOR NC COUNTIES. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045. &&
Hazardous weather outlook, Nov 19, 6:19 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191118- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 619 AM EST WED NOV 19 2003 .DAY ONE... A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS ON THE SEVERE WEATHER THREAT. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON THE FLOOD THREAT. THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT WWW.ERH.NOAA.GOV/ER/RNK .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
In the hours before
Special weather statement, Nov 19, 5:14 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EPIRATION TIME... NATIONAL WEATHER SERVICE BLACKSBURG VA 514 AM EST WED NOV 19 2003 VAZ007-010>012-WVZ042>045-191307- BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV- TAZEWELL VA-WYTHE VA- 514 AM EST WED NOV 19 2003 AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00 AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE. THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:57 AM EST, 1 hour 47 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 557 AM EST WED NOV 19 2003 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191029- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 558 AM EST WED NOV 19 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD FRONT WILL PASS THROUGH THE AREA BY THIS AFTERNOON. A LINE OF SHOWERS...AND A FEW THUNDERSTORMS AHEAD OF THE FRONT...IS EXPECTED TO MOVE THROUGH THE PIEDMONTS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA FROM LATE THIS MORNING INTO MID AFTERNOON. SOME OF THESE STORMS MAY HAVE DAMAGING WINDS. IN ADDITION...A SECOND AREA OF THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN EASTERN TENNESSEE AND MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. THERE WOULD BE A THREAT FOR LARGE HAIL FROM THESE STORMS. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. JJ
Local storm report, Nov 19, 6:15 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM RICHLANDS VA FLOODING
11/19/03 TAZEWELL FLOODING OF CLINCH RIVER
OVER PAGE AND BURNET
STREETS.
0630 AM BOONE NC FLOODING
11/19/03 WATAUGA KRAUT CREEK OUT OF ITS
BANKS.
0635 AM TANNERSVILLE VA FLOODING
11/19/03 TAZEWELL LAUREL CREEK OUT OF ITS
BANKS.Local storm report, Nov 19, 7:15 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM SUGAR GROVE NC FLASH FLOOD
11/19/03 WATAUGA WATAGUA RIVER 16 FT AND
RISING AT 7:45 AM.
BANKFUL IS 5 FT.
0735 AM BOONE NC FLASH FLOOD
11/19/03 WATAUGA HWY 321 AND HWY 105
FLOODED
0805 AM COUNTY WIDE VA FLASH FLOOD
11/19/03 SMYTH PUBLIC REPORT. SEVERAL
ROADS FLOODED
0718 AM PRINCETON WV FLASH FLOOD
11/19/03 MERCER STAFFORD DRIVE FLOODED.
REPORTED BY SPOTTER.Local storm report, Nov 19, 7:20 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 AM SUGAR GROVE VA FLOODING
11/19/03 SMYTH CREEKS OUT OF BANKS. FIRE
DEPT MOVING TRUCKS.Local storm report, Nov 19, 7:43 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 AM COUNTY WIDE NC FLOODING
11/19/03 ALLEGHANY NC SOME CREEKS OUT OF BANKS.
SOME ROADS BLOCKED BY
DOWNED TREES.
0824 AM COUNTY WIDE NC FLOODING
11/19/03 ASHE CREEKS AND STREAMS OUT OF
BANKS, MANY ROADS
CLOSED.
0825 AM BLUEFIELD WV FLOODING
11/19/03 MERCER ALL STREAMS OUT OF
BANKS.
0829 AM COUNTY WIDE VA FLOODING
11/19/03 GRAYSON CREEKS AND STREAMS OUT OF
BANKS, EVACUATIONS IN
PROGRESS. SOME LOW WATER
BRIDGES COVERED.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 4:50 AM EST | Flash Flood Warning | RNK | Smyth | 3 hr |
| Nov 19, 5:42 AM EST | Flash Flood Warning | RNK | Tazewell | 5 hr |
| Nov 19, 6:46 AM EST | Flash Flood Warning | RNK | Grayson | 6 hr |
| Nov 19, 7:23 AM EST | Flash Flood Warning | RNK | Bland, Giles, Wythe | 4 hr |
| Nov 19, 8:35 AM EST | Flash Flood Warning | RNK | Alleghany, Bath, City of Covington | 4 hr |
| Nov 19, 8:35 AM EST | Flash Flood Warning | RNK | Carroll, Patrick, City of Galax | 5 hr |
| Nov 19, 10:15 AM EST | Severe Thunderstorm Warning | RNK | Bedford | 45 min |
| Nov 19, 11:25 AM EST | Flash Flood Warning | RNK | Franklin, Roanoke, City of Roanoke | 3 hr |
| Nov 19, 11:28 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Nov 19, 1:14 PM EST | Flash Flood Warning | RNK | Amherst | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.